Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 21, NWS Wichita, KS

October 7, 201116 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 7, 2011, 3:44 AM CDT for 16 counties in Kansas. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2011, 3:44 AM CDT (08:44 UTC)
Expired
Oct 7, 2011, 7:04 PM CDT
In force
15 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WWUS73 KICT 070844
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT FRI OCT 7 2011

KSZ032-033-047>051-067-072245-
/O.NEW.KICT.WI.Y.0021.111007T0844Z-111008T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON
344 AM CDT FRI OCT 7 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL AFFECT CENTRAL KANSAS FROM
  EARLY THIS MORNING INTO THIS EVENING.

* WINDS...SUSTAINED AROUND 30 MPH...WITH GUSTS TO 40 MPH ARE
  LIKELY.

* IMPACTS...INCLUDE POTENTIAL DIFFICULTY FOR DRIVERS DUE TO THE
  STRONG AND SUDDEN GUSTS AT TIMES. THIS WILL BE ESPECIALLY MORE
  NOTICEABLE WITH CROSS WINDS ON WEST TO EAST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ052-068-069-082-083-091>093-072245-
/O.NEW.KICT.WI.Y.0021.111007T1400Z-111008T0000Z/
MARION-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
344 AM CDT FRI OCT 7 2011

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL AFFECT LOCATIONS GENERALLY
  ALONG AND WEST OF THE FLINT HILLS THIS MORNING INTO THIS
  EVENING.

* WINDS...SUSTAINED AROUND 30 MPH...WITH GUSTS TO 40 MPH ARE
  LIKELY.

* IMPACTS...INCLUDE POTENTIAL DIFFICULTY FOR DRIVERS DUE TO THE
  STRONG AND SUDDEN GUSTS AT TIMES. THIS WILL BE ESPECIALLY MORE
  NOTICEABLE WITH CROSS WINDS ON WEST TO EAST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
2 follow-up statements
364 
WWUS73 KICT 072015
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI OCT 7 2011

KSZ032-033-047>052-067>069-082-083-091>093-080300-
/O.EXT.KICT.WI.Y.0021.000000T0000Z-111008T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
315 PM CDT FRI OCT 7 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL AFFECT LOCATIONS GENERALLY
  ALONG AND WEST OF THE FLINT HILLS INTO THIS EVENING.

* WINDS...SUSTAINED AROUND 30 MPH...WITH GUSTS TO 40 MPH ARE 
  LIKELY. 

* IMPACTS...INCLUDE POTENTIAL DIFFICULTY FOR DRIVERS DUE TO THE 
  STRONG AND SUDDEN GUSTS AT TIMES. THIS WILL BE ESPECIALLY MORE 
  NOTICEABLE WITH CROSS WINDS ON WEST TO EAST ORIENTED HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ELDER
252 
WWUS73 KICT 080004
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT FRI OCT 7 2011

KSZ032-033-047>052-067>069-082-083-091>093-080115-
/O.CAN.KICT.WI.Y.0021.000000T0000Z-111008T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
704 PM CDT FRI OCT 7 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED WINDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA...THUS
HAVE DECIDED TO CANCEL THE ADVISORY. WINDS WILL CONTINUE TO REMAIN
GUSTY THIS EVENING AND INTO TONIGHT WITH SUSTAINED SPEEDS BETWEEN
15 TO 25 MPH GUSTING TO 25 TO 35 MPH. THE SUDDEN GUSTS COULD BE
PROBLEMATIC FOR DRIVERS AT TIMES ESPECIALLY FOR HIGH PROFILE
VEHICLES.

$$

VP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 7, 3:36 AM CDT, 8 minutes earlier.

Area forecast discussion, Oct 7, 3:36 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT FRI OCT 7 2011

.DISCUSSION...

MUCH NEEDED RAINFALL EXPECTED THROUGH EARLY NEXT WEEK...HIGHEST
CHANCES GENERALLY WEST OF THE FLINT HILLS/I-135 CORRIDOR.

ALTHOUGH NOT NEARLY AS STRONG AS YESTERDAY DUE TO LESS IMPRESSIVE
PRESSURE FALLS OVER THE HIGH PLAINS...STOUT/GUSTY SOUTHERLY WINDS
ARE ANTICIPATED AGAIN TODAY...STRONGEST ALONG/WEST OF THE FLINT
HILLS. THE WINDS WILL BE AIDED BY STRONG UNIDIRECTIONAL LOW-LEVEL
MIXING. WILL ISSUE WIND ADVISORY THROUGH 7 PM THIS EVENING.

CURRENT AREA OF DISSIPATING SHOWERS/THUNDERSTORMS OVER WESTERN KS
SHOULD CONTINUE TO WANE THROUGH THE PREDAWN HOURS AS BEST UPPER
FORCING CONTINUES TO SHIFT WELL NORTH OF THE AREA. THINKING MOST OF
THE FORECAST AREA WILL REMAIN DRY THROUGH THE DAY. HOWEVER...CANNOT
RULE OUT A FEW STRAY SHOWERS/THUNDERSTORMS THROUGHOUT THE DAY
GENERALLY WEST OF THE TURNPIKE CORRIDOR...GIVEN FAIRLY STOUT
LOW-LEVEL MOISTURE ADVECTION...WHICH MAY BE ENOUGH TO BREAK THE CAP
FOR SURFACE-BASED DEVELOPMENT THIS AFTERNOON WEST OF I-135.
HOWEVER...LACK OF FOCUS WILL LIKELY PREVENT ANYTHING WIDESPREAD.

A 2ND LOBE OF IMPRESSIVE SHORTWAVE ENERGY IS EXPECTED TO ROTATE
THROUGH THE BASE OF THE LONGWAVE TROUGH TONIGHT...INCREASING
LARGE-SCALE ASCENT ACROSS THE HIGH PLAINS. THINKING WIDESPREAD
SHOWERS/THUNDERSTORMS WILL BREAK OUT ACROSS WESTERN KS TONIGHT AND
PERSIST INTO SATURDAY...BRINGING MUCH NEEDED RAINFALL TO THE AREA.
THINKING THIS ACTIVITY COULD CLIP FOR WEST/NORTHWEST PORTIONS OF THE
FORECAST AREA (MAINLY BARTON-RUSSELL COUNTIES). SINCE WESTERN
LONGWAVE TROUGH WILL REMAIN NEARLY STATIONARY AND INDIVIDUAL
MID/UPPER IMPULSES WILL ROTATE NORTH/NORTHEASTWARD...PRECIPITATION
WILL HAVE A TOUGH TIME ADVANCING MUCH FURTHER EAST THAN THE I-135
CORRIDOR THROUGH SATURDAY-SATURDAY NIGHT. HOWEVER...THINKING
LOCATIONS EAST OF THE I-135/FLINT HILLS CORRIDORS WILL EVENTUALLY
INCREASE RAINFALL PROBABILITIES LATER SUNDAY...SUNDAY NIGHT AND
MONDAY...AS WESTERN CONUS LONGWAVE TROUGH FINALLY EJECTS NORTHEAST
ACROSS THE PLAINS. ALL-IN-ALL...THE THREAT FOR WIDESPREAD SEVERE
WEATHER ACROSS CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KS IS LOW
THROUGH MONDAY GIVEN EXPECTED MARGINAL INSTABILITY. HOWEVER...STRONG
LOW-MID-UPPER LEVEL WIND FIELDS SHOULD PROMOTE A FEW STRONG TO
MARGINALLY SEVERE STORMS THROUGHOUT THE PERIOD.

NEXT CHANCE OF MEANINGFUL PRECIPITATION COULD ARRIVE FOR LATE
TUESDAY INTO WEDNESDAY...AS ECMWF/GFS/CANADIAN MODELS PROGRESS FAST
MOVING SHORTWAVE ENERGY ACROSS MID-AMERICA. DOES NOT LOOK LIKE A
WIDESPREAD HEAVY RAIN-MAKER THOUGH.

TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS TODAY AND
SATURDAY...WITH READINGS GRADUALLY COOLING CLOSER TO SEASONAL
NORMALS SUNDAY/MONDAY IN WAKE OF EXPANSIVE WESTERN CONUS TROUGH.
DENSE CLOUD COVER AND PRECIPITATION WILL ALSO HAMPER HIGH
TEMPERATURES...ESPECIALLY WEST OF I-135. NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED INTO MID NEXT WEEK...WITH
POTENTIALLY ANOTHER COOL DOWN (AS ADVERTISED BY THE GFS) BY THURSDAY.

ADK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A LARGE STORM SYSTEM CONTINUES TO MEANDER OVER THE GREAT
BASIN/CENTRAL ROCKIES WHILE A TROUGH OF LOW PRESSURE AT THE
SURFACE REMAINS ANCHORED OVER THE HIGH HIGH PLAINS. THIS WILL
SUPPORT A CONTINUATION OF STRONG SOUTHERLY WINDS OF 25-35 MPH WITH
HIGHER GUSTS THROUGH THE 24-HOUR TAF PERIOD. SOME CONCERN THAT A
NARROW LINE OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER
NORTHWEST KANSAS DURING THE EVENING MAY PROPAGATE EASTWARD
IMPACTING KRSL AFTER 09-10Z...BUT THE THE STRONGER LARGE-SCALE
FORCING FOR ASCENT IS EXPECTED TO LIFT NORTH OF THE AREA LEADING
TO VFR PREVAILING ACROSS THE FORECAST AREA. THE LOW LEVEL JET
WILL CONTINUE TO TRANSPORT MOISTURE NORTH LEADING TO TRANSIENT
CEILINGS OF 4000-5000 FEET THROUGH THROUGH THE DAY ON FRIDAY.

MWM

&&

.FIRE WEATHER...

VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER WILL EXIST
TODAY WHERE GRASSLANDS ARE AT LEAST 70-80 PERCENT CURED
ALONG/WEST OF THE FLINT HILLS...COURTESY OF STOUT/GUSTY SOUTHERLY
WINDS AND WARM TEMPERATURES.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  67  79  62 /  20  20  40  50
HUTCHINSON      84  66  77  60 /  20  30  60  70
NEWTON          83  66  79  62 /  20  20  40  50
ELDORADO        83  65  81  63 /  10  10  20  30
WINFIELD-KWLD   85  67  81  64 /  10  10  20  30
RUSSELL         84  65  72  55 /  20  70  70  70
GREAT BEND      84  65  72  55 /  20  60  70  70
SALINA          85  67  77  60 /  20  30  60  60
MCPHERSON       84  66  77  60 /  20  30  50  60
COFFEYVILLE     85  65  84  64 /   0  10   0  10
CHANUTE         84  64  84  62 /   0  10   0  10
IOLA            83  63  84  61 /   0  10   0  10
PARSONS-KPPF    84  64  84  64 /   0  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ052-068-069-082-083-091>093.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-
067.

&&
Hazardous weather outlook, Oct 7, 12:14 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT FRI OCT 7 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1214 AM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY HIGH GRASSLAND FIRE DANGER WILL CONTINUE OVERNIGHT FOR
LOCATIONS WEST OF INTERSTATE 135.

A FEW THUNDERSTORMS ARE POSSIBLE FOR AREAS ALONG AND WEST OF A
SALINA TO HUTCHINSON TO ANTHONY LINE. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HIGH FIRE DANGER IS EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS ON FRIDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS CENTRAL
KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
DURING THE EVENING...WITH THE MAIN RISK BEING WIND GUSTS OF 50 TO
60 MPH AND NICKEL TO QUARTER SIZE HAIL.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. A FEW
STRONG STORMS WILL BE POSSIBLE...MAINLY WEST OF I-135.

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA...INCLUDING SOUTHEAST KANSAS...FROM SUNDAY THROUGH
WEDNESDAY. THE RISK FOR STRONG OR SEVERE STORMS LOOKS TO BE
LOW DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:38 PM CDTWind AdvisoryICTBarton, Russell4 hr

Nearby

Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.